Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 14, NWS Las Vegas, NV

May 21, 2023San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at May 21, 2023, 6:51 PM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2023, 6:51 PM PDT (01:51 UTC)
Expired
May 21, 2023, 9:00 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 146 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2023-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2023-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

214 
WGUS55 KVEF 220151
FFWVEF
CAC071-220400-
/O.NEW.KVEF.FF.W.0014.230522T0151Z-230522T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
651 PM PDT Sun May 21 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southern San Bernardino County in southern California...

* Until 900 PM PDT.

* At 651 PM PDT, CHP reported multiple vehicles stuck in flood 
  waters on the north side of Twentynine Palms. Flash flooding is 
  ongoing and will impact secondary roads in Twentynine Palms and 
  will begin shortly on sections of SR 62 east of Twentynine Palms.

  HAZARD...Life-threatening flash flooding.

  SOURCE...Law enforcement reported.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Twentynine Palms, Twentynine Palms Base, Joshua Tree and nearby 
  sections of SR 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3447 11633 3435 11598 3409 11554 3407 11555
      3409 11560 3404 11560 3403 11600 3408 11600
      3408 11604 3411 11604 3411 11605 3412 11605
      3412 11626 3408 11626 3408 11644 3406 11645
      3415 11647 3421 11644 3426 11644 3429 11646

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
2 follow-up statements
005 
WGUS75 KVEF 220310
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
810 PM PDT Sun May 21 2023

CAC071-220400-
/O.CON.KVEF.FF.W.0014.000000T0000Z-230522T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
810 PM PDT Sun May 21 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING 
FOR SOUTHERN SAN BERNARDINO COUNTY...

At 810 PM PDT, CHP reported roadway flooding near Morongo Road and 
Ball road due to earlier heavy rainfall. Flash flooding is ongoing.

HAZARD...Life-threatening flash flooding.

SOURCE...Law enforcement reported.

IMPACT...Life-threatening flash flooding of low-water crossings,
         normally dry washes and roads.

Some locations that will experience flash flooding include...
  Twentynine Palms, Twentynine Palms Base, SR 62 east of TWentynine 
  Palms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3447 11633 3435 11598 3409 11554 3407 11555
      3409 11560 3404 11560 3403 11600 3408 11600
      3408 11604 3411 11604 3411 11605 3412 11605
      3412 11626 3408 11626 3408 11644 3406 11645
      3415 11647 3421 11644 3426 11644 3429 11646

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
593 
WGUS75 KVEF 220359
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
859 PM PDT Sun May 21 2023

CAC071-220409-
/O.EXP.KVEF.FF.W.0014.000000T0000Z-230522T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
859 PM PDT Sun May 21 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR 
SOUTHERN SAN BERNARDINO COUNTY...

Flood waters have receded around Twentynine Palms. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3447 11633 3435 11598 3409 11554 3407 11555
      3409 11560 3404 11560 3403 11600 3408 11600
      3408 11604 3411 11604 3411 11605 3412 11605
      3412 11626 3408 11626 3408 11644 3406 11645
      3415 11647 3421 11644 3426 11644 3429 11646

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at May 21, 1:39 PM PDT, 5 hours 12 minutes earlier.

Area forecast discussion, May 21, 1:39 PM PDT, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
139 PM PDT Sun May 21 2023

.SYNOPSIS...Scattered showers and thunderstorms continue into
Monday across much of Inyo County and southcentral Nevada before
a drier pattern brings an end to precipitation chances by
Wednesday. A low pressure system will bring windy conditions to
the area on Tuesday with stronger winds possible on Wednesday.
Initially, this troughing will lead to a small increase in
temperatures on Tuesday but then cooler conditions as high
temperatures settle back to more seasonal levels late in the
week.

&&

.DISCUSSION...Monday through Wednesday.

A low pressure system over Washington State on Monday is expected
to have little impact on our area directly. A upper level
disturbance forecast to be west of our area early Monday moves
east to the Nevada/California border near Bishop in the afternoon.
This feature provides a lifting mechanism for, what is still,
anomalous moisture across Inyo County and areas to the east
across southcentral Nevada. Shower and thunderstorm coverage is
expected in this region on Monday with a lingering storm or two
possible over the Spring Mountains. More widespread shower and
thunderstorm activity is forecast within an area of difluent flow
aloft over northern Lincoln County.

On Tuesday, a more pronounced trough moves into central California
in the afternoon bringing increasing winds to our area and
bumping up temperatures a degree or two. It will also further
scour out moisture and limit shower chances to the northern
fringes of the CWA. We are still looking for windy conditions on
Tuesday with widespread gusts of 20-30 mph and more localized
areas of gusts 30-40 mph during the day. Currently, not seeing
any need for wind headlines on Tuesday. For Wednesday, shower
chances are mainly north of our area however, northern Lincoln
County lies within the exit region of a 50 knot jet associated
with troughing over the southwest. This could aid in the
development of a few showers before all is said and done. Winds on
Wednesday actually look stronger than Tuesday now with fairly
widespread gusts of 30-40 mph. Still subadvisory at this point.

Thursday through Sunday...low pressure is forecast to linger over
the area through at least Friday before filling and weakening
heading into the weekend. However, the extended period is really
up in the air regarding possible weather conditions with stark
differences in the various ensemble system 500 mb height forecasts.

&&

.AVIATION...For Harry Reid...Once again very similar conditions to
yesterday. An easterly wind less than 10 kts will be favored through
much of the afternoon with storms developing over the mountains
north and west of the valley. Best time for minor to moderate
impacts at the terminal from thunderstorms and resultant outflow
gusts looks fall between 00Z-03Z. Guidance suggests strongest
outflow winds may come from the south with gusts up to 30kt.
Activity should dissipate around 03-04Z leading to mostly clear to
partly cloudy skies and winds less than 10 kts overnight into Monday
morning. Another day of thunderstorms forecast over the higher
terrain Monday with lower probability of outflow winds impacting the
valley in the late afternoon or early evening hours.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated to scattered -TSRA expected across the region
this afternoon and evening, and again Monday. All regional terminals
can expect at least VCTS after 21Z both days, with possible outflow
impacts as well, with gusts up to 30-35 kts, possibly 40+ kts not
out of the question, but probability for that is low at any
terminal. Coverage should wane significantly by the late evening,
but wind direction confidence is very low due to remnant outflows
expected to be prominent across the region.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

DISCUSSION...Salmen
AVIATION...Pierce

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, May 21, 6:50 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
650 PM PDT SUN MAY 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     FLASH FLOOD      8 NW TWENTYNINE PALMS   34.22N 116.15W
05/21/2023                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS THAT A
            VEHICLE IS STUCK IN A FLOODED ROADWAY. ROAD
            IS UNACCUSABLE DUE TO FLOODING.

0634 PM     FLASH FLOOD      7 NNW TWENTYNINE PALMS  34.23N 116.09W
05/21/2023                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS FLOODING
            RESULTING IN VEHICLES BEING WASHED AWAY.

&&

MS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 5:16 PM PDTAreal Flood AdvisoryVEFSan Bernardino97 min
May 21, 7:24 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr
May 22, 3:14 PM PDTAreal Flood AdvisoryVEFInyo3 hr
May 22, 4:05 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.